Skip to Content

Committed to Safety: As we resume services, we are taking all necessary precautions to keep you safe while we care for you. Limited visitation is now in place. Review all our visitor policies and precautions. Get more information on COVID-19.

Causes of Bleeding in the Digestive Tract

Topic Overview

Causes of bleeding in the stomach and intestines (digestive tract) include:

  • Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
  • Inflammatory bowel disease.
  • Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
  • Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
  • Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
  • Hookworm and other parasites. These parasites feed upon blood from the intestinal wall. Significant blood loss can result if they are left untreated.
  • Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.

Related Information

Credits

Current as of: August 12, 2019

Author: Healthwise Staff
Medical Review: E. Gregory Thompson, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Wellness Matters

Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.

Subscribe Now

Health Library